Hail, Cape Girardeau
- When
- April 28, 12:35 PM CST
- Where
- Cape Girardeau County, Gordonville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.320, -89.680
Isolated severe storms with large hail occurred during the afternoon and evening of the 28th. The storms occurred just north of a surface warm front that extended from the Missouri bootheel northeastward along the Ohio River.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Isolated severe storms with large hail occurred during the afternoon and evening of the 28th. The storms occurred just north of a surface warm front that extended from the Missouri bootheel northeastward along the Ohio River. An isolated severe storm occurred during the afternoon, followed by a lull. Clusters of storms developed near the warm front during the evening. A few of these storms acquired supercell characteristics. Isolated large hail was the only type of severe weather observed with these storms, which were elevated north of a warm front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 28, 4:39 AM CST, 7 hours 56 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
539 AM CDT Fri Apr 28 2017
.UPDATE...
Issued at 534 AM CDT Fri Apr 28 2017
For aviation section only.
&&
.SHORT TERM...(Today through Sunday night)
Issued at 249 AM CDT Fri Apr 28 2017
Well, this is still looking to be quite an active period in many
respects. Confidence is high that many ingredients will come
together to support both multiple rounds of heavy rainfall and
intense thunderstorms...beginning later this afternoon and
lasting right through Sunday...esp in our far west/nw counties. A
bit of good news is that it appears much of the southeast half of
the forecast area may see a pretty good break in the precip during
the day Saturday into Saturday night.
The biggest forecast issue lies with where exactly the heaviest
rain and most widespread thunderstorm activity will occur...esp
later today and tonight. There remains considerable spread in the
model guidance on where certain boundaries will set up and hence
where the most widespread activity will be focused. 00Z NAM
continues to be one of the farther north solutions, and wants to
take the warm front up north of the area. This would take the
higher QPF up into central IL/northern MO. Meanwhile, the
operational GFS and to a greater extent the ECMWF suggest another
secondary boundary down closer to the TN border overnight, which
would focus more intense convection/heavy rain down over our CWA.
The models have been fairly stubborn lately with these trends,
making it more difficult to ascertain a good solution. A
compromise of solutions may be the best option for now.
As stated earlier, dynamics/moisture transport/mid lvl lapse
rates/strong shear values all point to both very heavy rainfall
and intense/severe convection in locations where the convection
focuses. As such, SPC has continued with a slight to enhanced
risk of severe storms from later this afternoon right through the
weekend over many locations. Large hail looks to be on of the
biggest concerns, but damaging wind gusts and isolated tornado
risk also appears to be on the table.
In any event, most locations in the current Flash Flood Watch area
should eventually get into a heavy precip/strong to severe
thunderstorm environment by the 2nd half of the weekend as the
main upper trof and associated cold front slowly work there way
east. Therefore, plan no changes this time to the watch area. Will
mention within the product, however, that much of Saturday into
Saturday night could be rainfree southern/eastern portions of the
watch as most model data suggest much of wrn Ky and the southern
tip of IL will get into a drier warm sector regime. Could even
get a decent amount of afternoon sunshine over western KY. Along
with the breezy south flow, should see temps at least into the mid
80s.
.LONG TERM...(Monday through Thursday)
Issued at 249 AM CDT Fri Apr 28 2017
In addition to the regionally initialized model guidance, the
deterministic ECMWF and GFS model suites were comparable in the
PoP/Weather solutions for next week.
The signal for northeastward ejection of the closed low to the Great
Lakes on Monday and a tight west-northwest flow in its wake into
Tuesday remains similar to yesterday's model runs. In addition, the
signal for a short, but intense zone of rainfall on Wednesday
remains consistent. The only caveat is that there is a slight
difference in the southwest to northeast east axis of the
precipitation. The GFS is further south, closer to an inverted
trough in the Lower Mississippi on Wednesday, while the ECMWF has
the inverted trough over Texas, extending further north into the
Middle Mississippi and Ohio Valleys. The regionally model guidance
initialization seems to blend these different solutions and provides
a good compromise for rain chances next week.
Both the ECMWF and GFS take upstream shortwaves originating from
western Canada and sharpen the zonal flow into a sharp trough over
the WFO PAH forecast area next Thursday, effectively ending
precipitation chances for the remainder of the week.
Overall have good confidence on the timing of the weather system
next Wednesday and Thursday. Have much lower confidence that there
will be any lingering precipitation chances beyond next Thursday, so
kept the forecast dry for the remainder of the extended forecast
period.
&&
.AVIATION...
Issued at 538 PM CDT Thu Apr 27 2017
VFR conditions at all sites through early evening. Sct TSRA will
be possible this afternoon and tonight, but timing and placement
uncertainties preclude explicit mention at this time. Winds will
swing around to the south by with speeds increasing after 15-18Z
with sustained values of 10-15 knots and gusts eventually up to 20
knots or so during the afternoon.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch from this evening through late Sunday night
for ILZ075>078-080>094.
MO...Flash Flood Watch from this evening through late Sunday night
for MOZ076-086-087-100-107>112-114.
IN...None.
KY...Flash Flood Watch from this evening through late Sunday night
for KYZ001>005.
&&
UPDATE...GM
SHORT TERM...GM
LONG TERM...Smith
AVIATION...GMHazardous Weather Outlook National Weather Service Paducah KY 643 AM CDT Fri Apr 28 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-291000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 643 AM CDT Fri Apr 28 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Scattered severe thunderstorms will be possible this afternoon and tonight over the entire quad state region. Very large hail be possible in the stronger storms, along with damaging wind gusts. Isolated tornadoes will also be possible. In addition, a Flash Flood Watch is in effect for all of southern Illinois, southeast Missouri and the western tip of Kentucky this evening through Sunday evening. From 3 to 6 inches of rainfall may occur over the course of the weekend. East of the watch, additional rains of 1 to 3 inches may occur. Please refer to the watch product for more details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Flash Flood Watch will remain in effect through Sunday evening for multiple rounds of thunderstorms containing very heavy rain. Please refer to the watch product for more details. In addition, scattered severe thunderstorms will continue to be possible periodically through much of the weekend. Large hail and damaging wind gusts are expected to be the main hazards. However, isolated tornadoes cannot be ruled out. There is a chance of thunderstorms over the southern third of the Outlook area on Wednesday. Any storms that develop are not expected to be severe at this time. .SPOTTER INFORMATION STATEMENT... Spotters should keep abreast of the latest forecasts this afternoon through the weekend. Multiple spotter activations may be required. MEFFERT
Special Weather Statement National Weather Service Paducah KY 103 PM CDT FRI APR 28 2017 MOZ086-087-100-110-281845- Stoddard MO-Wayne MO-Bollinger MO-Cape Girardeau MO- 103 PM CDT FRI APR 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR BOLLINGER...EAST CENTRAL WAYNE... CAPE GIRARDEAU AND NORTH CENTRAL STODDARD COUNTIES UNTIL 145 PM CDT... At 101 PM CDT, trained weather spotters reported a strong thunderstorm 8 miles west of Advance, moving northeast at 60 mph. Pea size hail was reported at Lake Wappapello as these storms moved through. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Jackson, Marble Hill, Advance, Bell City, Delta, Gordonville, Glen Allen, Patton, Millersville, Leopold, Burfordville, Daisy, Alliance, Grassy, Oak Ridge, Sedgewickville, Whitewater, Zalma, Allenville and Pocahontas. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3694 8987 3706 9020 3758 9004 3754 8953 TIME...MOT...LOC 1801Z 219DEG 51KT 3707 9005 ps
The Paducah radar (KPAH), 85 km away, was scanning. The volume nearest the first event began at 18:37 UTC.
4 hail. Local standard time, as filed.
Nickel-size hail was reported at Interstate 55 and Kings Highway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686232, 686237, 686241, 686242.